Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 501, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2005, 4:04 PM CDT for Scott County, Smith County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 4:04 PM CDT (21:04 UTC)
- Expired
- Aug 12, 2005, 5:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Scott County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2222 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 122105 SVRJAN MSC123-129-122200- /O.NEW.KJAN.SV.W.0501.050812T2104Z-050812T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 404 PM CDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SCOTT COUNTY IN CENTRAL MISSISSIPPI THIS INCLUDES THE CITY OF FOREST SMITH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 500 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RALEIGH...OR ABOUT 19 MILES NORTHEAST OF MAGEE...AND MOVING SOUTH AT 15 MPH. THIS STORM WAS OVER RURAL SCOTT AND SMITH COUNTIES. LAT...LON 3243 8937 3241 8964 3182 8961 3183 8935 $$ 7
2 follow-up statements
000 WWUS54 KJAN 122131 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 429 PM CDT FRI AUG 12 2005 MSC123-129-122200- /O.CON.KJAN.SV.W.0501.000000T0000Z-050812T2200Z/ SMITH MS-SCOTT MS- 429 PM CDT FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR SOUTHERN SCOTT AND SMITH COUNTIES... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM STRETCH FROM NEAR FOREST TO NEAR MIZE...MOVING SOUTH AT 15 MPH. LAT...LON 3243 8937 3241 8964 3182 8961 3183 8935 $$ 7
000 WWUS54 KJAN 122158 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 457 PM CDT FRI AUG 12 2005 MSC123-129-122207- /O.EXP.KJAN.SV.W.0501.000000T0000Z-050812T2200Z/ SMITH MS-SCOTT MS- 457 PM CDT FRI AUG 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTT AND SMITH COUNTIES WILL BE ALLOWED TO EXPIRE AT 500 PM CDT... THE STORM THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. LAT...LON 3243 8937 3241 8964 3182 8961 3183 8935 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:50 AM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 12, 11:50 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1150 AM CDT FRI AUG 12 2005 .DISCUSSION... THERE IS A NOTICEABLE LACK OF ECHOES ON THE SCOPES ACROSS THE FORECAST AREA AT THIS HOUR. THIS IS IN CONTRAST TO WHAT IS GOING ON OVER IN AL WHERE WIDESPREAD CONVECTION HAS FIRED UP EARLY. THIS PROBABLY HAS A LOT TO DO WITH THE FACT THAT LOW LEVEL CYCLONIC FLOW REMAINS CENTERED OVER EAST-CENTRAL AL AND THE ASSOCIATED CONVERGENCE IS A CATALYST TO THE MOIST ENVIRONMENT IN THE PRODUCTION OF CONVECTION. BUT AROUND HERE...LL FLOW HAS GAINED A ANTICYCLONIC FLAVOR TO IT ALTHOUGH THE ATMOSPHERE REMAINS MOIST AND VERY UNSTABLE OVER ALL BUT THE VERY WESTERN SECTIONS OF THE CWA. WE KNEW THE WILD CARD TO DEVELOPMENT OVER OUR REGION WOULD BE THE REACTION OF THE ATMOSPHERE TO A TUTT LOW FEATURE IN THE HIGH LEVELS OF THE ATMOSPHERE MOVING ASHORE FROM THE NORTHERN GULF. OUR THINKING IS THAT THE EASTERN SIDE OF THIS FEATURE WILL BE MOST CONDUCIVE AND THIS SIDE WILL AFFECT EASTERN ZONES OF MISSISSIPPI THROUGH THE AFTERNOON HOURS. SUBTLE CONVERGENCE IN THE LOWER LEVELS WILL ALSO EXIST HERE...ANOTHER PRO TO CONVECTIVE DEVELOPMENT. POPS FOR THIS AFTERNOON WERE TWEAKED A BIT TO HIGHLIGHT EASTERN ZONES WITH THE BEST CHANCES WHILE SHOWING AREAS ALONG AND WEST OF THE MS RIVER TO ONLY HAVE A SLIGHT CHANCE AT A STORM. MORNING SOUNDINGS SHOW MORE INSTABILITY THAN THE PAST FEW DAYS ALTHOUGH THE RISK FOR MICROBURSTS IS STILL IN THE SLIGHT CHANCE RANGE. STRONG STORMS ARE A DEFINITE POSSIBILITY BUT ANY MARGINALLY SEVERE STORMS SHOULD VERY ISOLATED. MAX TEMPS WERE ESSENTIALLY UNCHANGED WITH UPPER 90S ANTICIPATED IN THE ARKLAMISS DELTA DOWN TO TVR. MID TO LOW 90S ARE IN STORE FOR EVERYBODY ELSE. ALL OTHER TWEAKS VERY MINOR. NEW GRIDS AND ZONES COMING. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 50
Hazardous weather outlook, Aug 12, 3:39 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 339 PM CDT FRI AUG 12 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 132039- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 339 PM CDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE FORECAST AREA. THE MAIN RISK WITH THE STRONGER STORMS WILL BE WIND GUSTS UP TO 50 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. VERY ISOLATED INTENSE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON...BUT MAINLY ALONG AND EAST OF THE NATCHEZ TRACE CORRIDOR. AGAIN...THE MAIN RISK WITH THE STRONGER STORMS DURING THIS TIME PERIOD WILL BE WIND GUSTS UP TO 50 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE ATMOSPHERE ACROSS MOST OF THE REGION EARLY THIS EVENING...AND AGAIN TOMORROW AFTERNOON...WILL BE MODERATELY TO HIGHLY UNSTABLE...FUELING A FEW VIGOROUS THUNDERSTORMS. LOW VALUES OF WIND SHEAR WILL RESULT IN PULSE CONVECTION WHICH IS GENERALLY JUST CAPABLE OF BRIEF WIND GUSTS AND EPISODES OF FREQUENT CLOUD TO GROUND LIGHTNING. ...FLOODING... DUE TO THEIR RELATIVELY SLOW MOVEMENT...STRONGER THUNDERSTORMS ALONG AND EAST OF THE NATCHEZ TRACE CORRIDOR MAY PRODUCE 1 TO 2 INCHES OF RAINFALL WITHIN A SHORT AMOUNT OF TIME EARLY THIS EVENING...AND AGAIN SATURDAY AFTERNOON. THIS MAY RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH FRIDAY...AUGUST 19. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 12, 2:43 PM CDT, 1 hour 21 minutes before
MSZ029-030-032-033-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 243 PM CDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS MOVING INTO NORTHEAST MISSISSIPPI... AT 240 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 18 MILES NORTHEAST OF EUPORA...MOVING SOUTH AT 10 MPH. THE STORMS SHOULD APPROACH THE WEBSTER/CHOCTAW COUNTY LINE EAST OF EUPORA AROUND 4 PM CDT. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND MARBLE SIZED HAIL IS POSSIBLE WITH THIS STORM. A FEW TREE LIMBS AND A STRAY TREE OR TWO MAY BE BLOWN DOWN FROM THESE WIND GUSTS. OTHER STORMS MAY DEVELOP WITHIN THIS CLUSTER AND BUILD INTO PORTIONS OF CLAY AND OKTIBBEHA COUNTIES AS WELL. MOVE INDOORS TO A PLACE OF SAFETY WHEN THUNDERSTORMS APPROACH YOUR AREA. CRAVEN
Special weather statement, Aug 12, 2:53 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 253 PM CDT FRI AUG 12 2005 MSZ049-122100- RANKIN- 253 PM CDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS DRIFTING SLOWLY SOUTHWEST ACROSS NORTHERN RANKIN COUNTY... AT 245 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A FEW THUNDERSTORMS OVER EXTREME NORTHERN RANKIN COUNTY...DRIFTING SOUTHWEST AROUND 10 MPH. THESE STORMS SHOULD AFFECT THE SANDHILL...LEESBURG...AND FANNIN COMMUNITIES THROUGH 4 PM. EXPECT OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...TORRENTIAL DOWNPOURS AND BRIEF WIND GUSTS UP TO 45 MPH. IN ADDITION...SMALL HAIL MAY OCCUR WITH THESE CELLS. REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING THUNDERSTORMS. 40
Local storm report, Aug 12, 3:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL MAGEE 31.87N 89.73W
08/12/2005 0.25 INCH SIMPSON MS EMERGENCY MNGR
&&
CAMPBELLSpecial weather statement, Aug 12, 3:55 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 355 PM CDT FRI AUG 12 2005 MSZ054>056-122145- COPIAH-SIMPSON-SMITH- 355 PM CDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER SIMPSON...SMITH AND COPIAH COUNTIES... AT 355 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS STRETCHING FROM NEAR CRYSTAL SPRINGS...TO TO MAGEE... TO HOMEWOOD. THE STORMS WERE SOUTH AROUND 10 MPH. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...WIND GUSTS UP TO 45 MPH AND SMALL HAIL. REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING THUNDERSTORMS. 7
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:23 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 67 min |
| Aug 12, 4:25 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 54 min |
| Aug 12, 5:00 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 45 min |
| Aug 12, 5:08 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 67 min |
| Aug 12, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 62 min |
| Aug 12, 5:46 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 49 min |
| Aug 12, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 48 min |
| Aug 12, 6:42 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 54 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.